Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 17, NWS New Orleans, LA

May 13, 20244 parishes in Louisiana

NWS New Orleans, LA issued this tornado warning at May 13, 2024, 7:11 PM CDT for 4 parishes in Louisiana. It was in force for 23 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2024, 7:11 PM CDT (00:11 UTC)
Expired
May 13, 2024, 7:34 PM CDT
In force
23 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Ascension Parish, LA, East Baton Rouge Parish, LA, Iberville Parish, LA, Livingston Parish, LA

The radar

The Hammond radar (KHDC), 59 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:15 PM CDTTSTM WND DMG4 E Westminster, LATree fell on a house in Woodlawn Estates. Other scattered tree debris in the neighborhood.
May 13, 7:18 PM CDTTSTM WND DMG2 Nne Prairieville, LATree down on house on John Broussard Rd in Praireville.
May 13, 7:23 PM CDTTSTM WND DMG7 S Walker, LATree down on house along Bonnie Dr.
May 13, 7:23 PM CDTTORNADO7 Ne Prairieville, LAAnother tornado developed within a strong line of storms north of Port Vincent, LA which was associated with a more concentrated area of damage in close association with a vigorous embedded circulation. An NWS survey team, along with high resolution satellite
May 13, 7:24 PM CDTTSTM WND DMG6 Ssw Walker, LATrees down around Hwy 16 and Hwy 1033.
May 13, 7:24 PM CDTTSTM WND DMG7 S Walker, LATrees down at Scivicque and 16.
May 13, 7:25 PM CDTTSTM WND DMG5 S Walker, LATrees down along Walker South Rd and Arbor Walk Dr. Road completely blocked.
May 13, 7:26 PM CDTTSTM WND DMG2 S Walker, LAScattered trees down along Walker South Rd south of town.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

094 
WFUS54 KLIX 140011
TORLIX
LAC005-033-047-063-140045-
/O.NEW.KLIX.TO.W.0017.240514T0011Z-240514T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
711 PM CDT Mon May 13 2024

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northwestern Ascension Parish in southeastern Louisiana...
  West central Livingston Parish in southeastern Louisiana...
  East central Iberville Parish in southeastern Louisiana...
  South central East Baton Rouge Parish in southeastern Louisiana...

* Until 745 PM CDT.

* At 711 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located over
  Village St. George, or near Oak Hills Place, moving east at 55 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Old Jefferson, Shenandoah, Village St. George, and Prairieville 
  around 715 PM CDT.
  Port Vincent around 720 PM CDT.
  French Settlement around 725 PM CDT.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 164 and 174.
 Interstate 12 between mile markers 15 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3048 9086 3033 9070 3023 9110 3033 9116
      3033 9115 3034 9116
TIME...MOT...LOC 0011Z 251DEG 47KT 3032 9107 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Zeringue
3 follow-up statements
133 
WWUS54 KLIX 140016
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
716 PM CDT Mon May 13 2024

LAC047-140026-
/O.CAN.KLIX.TO.W.0017.000000T0000Z-240514T0045Z/
Iberville LA-
716 PM CDT Mon May 13 2024

...THE TORNADO WARNING FOR EAST CENTRAL IBERVILLE PARISH IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Louisiana.

&&

LAT...LON 3048 9086 3035 9072 3028 9102 3030 9103
      3032 9102 3032 9104 3036 9107
TIME...MOT...LOC 0016Z 250DEG 47KT 3035 9099 

$$

LAC005-033-063-140045-
/O.CON.KLIX.TO.W.0017.000000T0000Z-240514T0045Z/
Ascension LA-Livingston LA-East Baton Rouge LA-
716 PM CDT Mon May 13 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN ASCENSION...WEST CENTRAL LIVINGSTON AND SOUTH CENTRAL
EAST BATON ROUGE PARISHES...

At 716 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
Old Jefferson, or near Oak Hills Place, moving east at 55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Port Vincent, Old Jefferson, and Shenandoah around 720 PM CDT.
  French Settlement around 725 PM CDT.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 165 and 171.
 Interstate 12 near mile marker 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3048 9086 3035 9072 3028 9102 3030 9103
      3032 9102 3032 9104 3036 9107
TIME...MOT...LOC 0016Z 250DEG 47KT 3035 9099 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Zeringue
678 
WWUS54 KLIX 140026 RRA
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
726 PM CDT Mon May 13 2024

LAC005-033-140036-
/O.CAN.KLIX.TO.W.0017.000000T0000Z-240514T0045Z/
Ascension LA-East Baton Rouge LA-
726 PM CDT Mon May 13 2024

...THE TORNADO WARNING FOR NORTHWESTERN ASCENSION AND SOUTH CENTRAL
EAST BATON ROUGE PARISHES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Louisiana.

&&

LAT...LON 3047 9085 3037 9074 3034 9086 3035 9090
      3042 9092
TIME...MOT...LOC 0026Z 251DEG 47KT 3039 9084 

$$

LAC063-140045-
/O.CON.KLIX.TO.W.0017.000000T0000Z-240514T0045Z/
Livingston LA-
726 PM CDT Mon May 13 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WEST
CENTRAL LIVINGSTON PARISH...

At 726 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Port Vincent, or 9 miles southeast of Denham Springs, moving east at
55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Livingston Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3047 9085 3037 9074 3034 9086 3035 9090
      3042 9092
TIME...MOT...LOC 0026Z 251DEG 47KT 3039 9084 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Zeringue
853 
WWUS54 KLIX 140034
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
734 PM CDT Mon May 13 2024

LAC063-140043-
/O.CAN.KLIX.TO.W.0017.000000T0000Z-240514T0045Z/
Livingston LA-
734 PM CDT Mon May 13 2024

...THE TORNADO WARNING FOR WEST CENTRAL LIVINGSTON PARISH IS
CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Louisiana.

Remember, a Severe Thunderstorm Warning still remains in effect for
Livingston Parish until 8pm CDT.

&&

LAT...LON 3047 9085 3037 9074 3034 9086 3035 9090
      3042 9092
TIME...MOT...LOC 0032Z 251DEG 47KT 3042 9073 

$$

Zeringue

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 13, 5:35 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 13, 5:35 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
535 PM CDT Mon May 13 2024

...New UPDATE...

.UPDATE...
Issued at 534 PM CDT Mon May 13 2024

Developing squall line over southwest LA has already had a
history of producing a few tornadoes and widespread wind damage.
This line is expected to accelerate some moving into the CWA
between 6 and 7 and then across most of the area before midnight.
It will also likely remain severe and thus SPC has issued Severe
Thunderstorm Watch 239 until midnight tonight for the entire area.
Main concern is damaging winds possibly greater than hurricane
force force along with large hail and even a few tornadoes. /CAB/

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 342 PM CDT Mon May 13 2024

Key Messages:
1. A flood watch remains in effect for areas along and south of
the I-10/12 corridor due to the threat for heavy rainfall that
could result in localized flash flooding primarily in urban and
poor drainage areas.

2. An enhanced risk for severe weather remains primarily along and
south of the I-10/12 corridor for the threat of a secondary round
of storms moving into the area this evening with damaging winds
and hail being the primary threat, but a tornado cannot be ruled
out.

The morning convection has surged southeast into the coastal
waters putting down a decent cold pool that has moderated
temperatures and stabilized the air mass overhead for now. SPC
mesoanalysis and LCH 18z special sounding have indicated that
ample instability (CAPE >5000 j/kg and ML lapse rates >7.5 C/km)
and sufficient 0-6km bulk shear (~45-50kt) lay just to our
southwest which has initiated the second round of deep convection
over coastal Texas. This second round is anticipated to continue
to deepen and organized as it traverses southwest LA and surges
east into our area. Timing of this MCS has sped up to the earliest
arrival into the Atchafalaya Basin to be by 6-7PM CDT. Given the
strength of the developing cold pool with this MCS, 12z HREF
guidance, and latest CAMs the expectation is for this system to
be more progressive though will pack a punch with damaging winds
and hail being the primary severe threat. Locally heavy rainfall
(rainfall rates of 2-3"/hr) will be another concern for urban and
poor drainage areas along and south of the I-10/12 corridor.

Once this squall line pushes through over the course of 4-6 hours,
we'll be monitoring the progression of the cold pool boundary to
ensure it clears coastal LA and diminishes the flooding threat.
The current thinking is all severe and flooding threat should be
over by sunrise on Tuesday.

Clearing skies by Tuesday afternoon will allow us to rapidly warm
up back into the upper 80s, and we should see temps follow strong
diurnal curves through midweek thereafter. Warmest day of the week
appears to be Wednesday which is collocated best with an
amplifying shortwave ridge and as well as mostly fair skies.

&&

.LONG TERM...
(Wednesday through Sunday night)
Issued at 342 PM CDT Mon May 13 2024

The next upper troughing will then move out into the plains by
mid week with sfc return flow forcing this boundary back to the
north moving back over the area possibly as early as Thu and this
whole thing looks to play out again similar to this event. The
first disturbance moves through mid day Thu and may hug the coast.
This should be associated with the warm front. The next main
system will move along the cold frontal interface as it stalls
across the area with an abundance of deep moisture Fri. This is at
least one solution, but as one can clearly see with the current
system, this will almost surely change several times before we get
there. The general synoptic structure looks valid, but we will
definitely need to get closer to even think of resolving the
smaller scale features. TE

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Mon May 13 2024

MVFR to IFR CIGs will prevail through the remainder of the
daylight hours. Some breaks to scattered coverage can be expected
with the wake of the morning showers and storms, but expect
redevelopment of VCTS through the afternoon primarily along and
north of I-10/12 corridor. Another complex of strong to severe
thunderstorms are expected to move in from the west after 00 UTC
tonight with TEMPOs noted for windows of highest confidence of
TSRA impacts. However, timing is still somewhat uncertain with
exact evolution of these storms. After this line of storms clears
the area through 06-09 UTC timeframe, expect SHRA to persist into
sunrise in the morning with gradual improvement of CIGS/VIS as
the day progresses on Tuesday.

&&

.MARINE...
Issued at 342 PM CDT Mon May 13 2024

Higher winds (15-25 knots) and seas (3-7 feet) are expected through
the overnight hours tonight. Strong thunderstorms moving through the
area could result in locally higher winds and seas which will be
dangerous for small crafts. Winds become more west to southwesterly
and decrease to less than 10 knots through the afternoon on Tuesday
where hazards to small crafts will decrease. Southerly component to
light winds remains intact through midweek but becomes more easterly
with time by later in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  84  61  86 /  70  20   0   0
BTR  68  89  65  91 /  70  20   0   0
ASD  68  87  66  91 /  90  50   0   0
MSY  71  87  71  89 /  90  30   0   0
GPT  69  86  67  89 /  90  60   0   0
PQL  68  87  66  91 /  90  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through late tonight for LAZ046>048-056>060-064>070-
     076>090.

GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ530-
     532-534-536-538-555-557-575-577.

MS...Flood Watch through late tonight for MSZ083>088.

GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ532-
     534-536-538-555-557-575-577.

&&

SHORT TERM...TJS
LONG TERM....TJS
AVIATION...TJS
MARINE...TJS

In the hours before

Special weather statement, May 13, 3:09 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
309 PM CDT Mon May 13 2024

LAZ034-035-132045-
Pointe Coupee LA-West Feliciana LA-
309 PM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WEST
FELICIANA AND CENTRAL POINTE COUPEE PARISHES THROUGH 345 PM CDT
...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morganza, or 7 miles east of Melville, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, and Morganza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3097 9158 3083 9131 3055 9157 3065 9175
      3066 9175
TIME...MOT...LOC 2009Z 211DEG 21KT 3067 9162

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:13 PM CDTSevere Thunderstorm Warning Destructive damage threatLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 3 more47 min
May 13, 7:23 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville, Lafourche, Saint Charles, Saint James and 1 more29 min
May 13, 7:35 PM CDTSpecial Marine WarningLIX115 min
May 13, 7:42 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXLivingston, Saint Tammany, Tangipahoa48 min
May 13, 7:55 PM CDTHigh Wind WarningLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 3 more3 hr
May 13, 7:55 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston, Saint Charles, Saint James, Saint John the Baptist, Tangipahoa36 min
May 13, 7:57 PM CDTSpecial Weather StatementLIXSaint Helena48 min
May 13, 7:59 PM CDTSpecial Weather StatementLIXSaint James46 min
May 13, 8:01 PM CDTTornado WarningLIXSaint John the Baptist, Tangipahoa13 min
May 13, 8:20 PM CDTSpecial Weather StatementLIXJefferson, Lafourche, Orleans, Saint Charles, Terrebonne55 min
May 13, 8:20 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXSaint Tammany, Washington40 min
May 13, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatLIXOrleans, Saint Tammany53 min
May 13, 8:59 PM CDTSpecial Marine WarningLIX61 min
May 13, 9:03 PM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard117 min
May 13, 9:07 PM CDTSpecial Marine WarningLIX113 min
May 13, 9:22 PM CDTSpecial Weather StatementLIXJefferson, Plaquemines53 min
May 13, 9:43 PM CDTSpecial Marine WarningLIX83 min
May 13, 9:55 PM CDTSpecial Marine WarningLIX2 hr
May 13, 11:47 PM CDTSpecial Marine WarningLIX58 min
May 13, 11:48 PM CDTGale WarningLIX8 hr
May 13, 11:48 PM CDTSmall Craft AdvisoryLIX13 hr
May 14, 12:58 AM CDTSpecial Marine WarningLIX62 min
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany52 hr
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany42 hr
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany32 hr
May 14, 2:21 AM CDTRiver Flood WarningLIXSaint Tammany32 hr
May 14, 6:28 AM CDTRiver Flood WarningLIXSaint Tammany4 days
May 14, 9:37 AM CDTRiver Flood WarningLIXSaint Tammany12 days

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.